Eczema cream was recalled when high levels of lead were present
Story at a glance
- A popular eczema cream sold on Facebook has been pulled after two children were found to have elevated blood lead levels.
- The FDA said the recall includes 10-gram tubes of Diep Bao cream sold by Shop Me Ca.
- During product testing, OHA said it discovered one tube contained 9,670 ppm lead while the other sample contained 7,370 ppm.
HERNDON, VA (WXIN) — A popular eczema cream sold on Facebook has been pulled after two children were found to have elevated blood lead levels.
The FDA said the recall includes 10-gram tubes of Diep Bao cream sold by Shop Me Ca. The cream was sold across the country through the company’s Facebook page and Vietnamese Moms Facebook groups not associated with the company.
The recall was initiated because the cream could potentially be contaminated with lead. The problem was discovered after the Oregon Health Authority (OHA) found high levels of lead in two samples of the product.
The organization launched its investigation after two children from Portland, Oregon, were found to have elevated blood lead levels. The parents of both children reported using the product.
The FDA said one case was identified after an initial posting on a Vietnamese mothers’ Facebook group page in December 2022 alerting customers about the product. The second case was reported by the Oregon Health Authority in January 2023.
The company initially selling the product posted on its Facebook page in December 2022 that the products had tested positive for lead.
During product testing, OHA said it discovered one tube contained 9,670 ppm lead while the other sample contained 7,370 ppm.
While there is no FDA limit for lead in medicines, for cosmetics it is 10 ppm. This means the creams contain nearly 1,000 times the maximum allowable amount of lead in cosmetics, the organization said.
“If we think about the federal definition for lead paint, it’s 5,000 parts per million, which is really something we all know is very dangerous,” said Ryan Parker, coordinator of the Childhood Poisoning Prevention Program at OHA. “This product contains twice that amount of lead, so even a small amount, even a small amount that can be put on a child’s face can cause a high blood lead level.”
Parker said a child could be exposed to lead if he touches his face and then puts his hands in his mouth.
The Food and Drug Administration said people with high levels of lead in the blood may not have symptoms, but the condition can cause damage to the nervous system and internal organs. Acute lead poisoning may cause a wide range of symptoms, including:
- Stomach ache
- muscle weakness
- Weight loss
- Hematoma or decreased urinary output.
The Food and Drug Administration said children are at particular risk of lead poisoning. If a child is exposed to enough lead over a long period of time, permanent damage to the central nervous system can occur. This can lead to learning disorders, developmental defects, and other long-term health problems.
“If your child has a skin condition such as eczema, consult your healthcare provider about prevention and treatment options,” said Christina Bowman, MD, the Washington County Health Director. If you use this Deep Paw Karim, please speak to your provider about having your child tested for blood lead.”
The product is packaged in a white cardboard outer box with a white plastic tube of 10 grams inside. All posters are in Vietnamese. Carton box bottom side panel is marked NSX 05/01/2021 HSD 05/07/2023.
Anyone who has the recalled product must stop using it and dispose of it. Anyone with questions can contact the company at [email protected] Monday through Friday 9am-5pm EST.
Adverse reactions or quality problems experienced with use of this product may be reported to the FDA’s MedWatch Adverse Event Reporting Program either online, by postal mail, or by fax.
- Complete and submit the report online
- Postal mail or fax: Download the form or call 1-800-332-1088 to request the reporting form, complete the address and return it to the pre-addressed form, or fax it to 1-800-FDA-0178